Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 18, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 30, 1998, 11:14 PM CST for Knox County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 11:14 PM CST (05:14 UTC)
- Expired
- Mar 31, 1998, 12:00 AM CST
- In force
- 46 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Knox County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 9:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
874 WUUS1 KSPI 310515 RRA SVRSPI ILC095-310600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1114 PM CST MON MAR 30 1998 * SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 1200 AM CST * SOME LOCATIONS AFFECTED GALESBURG KNOXVILLE FARMINGTON * AT 1110 PM CST LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 SOUTH OF GALESBURG...MOVING NORTHEAST AT 50 MPH. THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. GOETSCH/HEDGES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:05 PM CST, 9 hours 9 minutes earlier.
Area forecast discussion, Mar 30, 2:05 PM CST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 205 PM CST MON MAR 30 1998 ILX 18Z SOUNDING INDICATED A LOADED GUN PROFILE WITH PLENTY OF LOW LVL MOISTURE...DRY AIR IN THE MID LEVELS AND UNIDIRECTIONAL FLOW WITH GRTR THAN 40KTS OF SPEED SHEAR IN THE 0-6KM LAYER. PLENTY OF INSTABILITY WAS PRESENT WITH AN LI OF -5 AND A CAPE GRTR THAN 1500. A LOOK AT OTR 18Z SOUNDINGS UPSTREAM INDICATED PLENTY OF LOW LVL MOISTURE ADVECTION IS IN STORE FOR CENT IL...ALNG WITH INCRSG MID/UPR LVL WINDS WHICH WILL SIGNIFICANTLY INCRS THE SHEAR. AT THE SFC...A NRLY STNRY FNTL BNDRY XTNDED FROM DEEPENING LOW PRESS IN SW OK TO ANOTHER WEAKER LOW IN SCENT IA THEN ACRS CENT WI AND NRN MICH. ANOTHER BNDRY...PROBABLY AN OLD OUTFLOW BNDRY FROM CONVECTION THIS MORNING...XTNDED FROM NE IA ACRS THE IL/WI BRDR. MUCH OF CENT IL HAD DEW PTS IN THE UPR 50S/LWR 60S...WITH HIGHER DEW PTS POOLING NEAR THE FNTL BNDRY TO OUR WEST. BASED ON 18Z SOUNDINGS...88D DATA FROM SURROUNDING SITES AND 12Z ETA RUN IT APPEARS THAT THE PRIME AREA FOR CONVECTION IN THE ILX FA WILL BE ALNG AND WEST OF THE IL RIVER VALLEY LATE THIS EVE/TONIGHT. THIS LOCATION WILL HAVE PLENTY OF INGREDIENTS AVBL INCLUDING LOW LVL MOISTURE AXIS...UPR LVL DIVERGENCE...STG LL JET ARND 70KTS...90 KT+ MID LVL SPEED MAX AND PLENTY OF INSTABILITY/SHEAR. THE LOW CURRENTLY IN SW OK IS FCST TO BE DOMINANT LOW AS IT QUICKLY MOVES ALNG THE BNDRY TWD CENT IA BY MORNING IN RESPONSE TO EJECTING UPR LVL TROF. THE STRENGTHENING LOW/PROGRESSIVE UPR TROF WILL ALLOW ASSOC CDFNT TO MOVE TWD THE MS VALLEY BY LATE TONIGHT AND ACRS ILX CWA TUE MORNING. THUS...STG/SVR CONVECTION WILL MAKE ITS WAY ACRS REST OF CENT AND INTO ERN IL TUE MORNING. FIRST PERIOD WORK ZONES WILL BE SENT SHORTLY AS ADMSPI. PIA 62/67 97 SPI 63/69 88 DEC 63/69 59 CMI 64/69 39 LWV 64/72 39 MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 10:03 PM CST | Severe Thunderstorm Warning | ILX | Knox | 57 min |
| Mar 30, 10:58 PM CST | Severe Thunderstorm Warning | ILX | Fulton | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.